Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 25, NWS Wichita, KS

August 24, 2019Barton County, Russell County, Kansas

NWS Wichita, KS issued this tornado warning at Aug 24, 2019, 8:34 PM CDT for Barton County, Russell County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2019, 8:34 PM CDT (01:34 UTC)
Expired
Aug 24, 2019, 9:00 PM CDT
In force
26 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Barton County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 152 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 5:26 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

496 
WFUS53 KICT 250134
TORICT
KSC009-167-250200-
/O.NEW.KICT.TO.W.0025.190825T0134Z-190825T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
834 PM CDT Sat Aug 24 2019

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Southeastern Russell County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 900 PM CDT.
    
* At 834 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located 9 miles northeast of Hoisington, moving east-
  northeast at 25 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Russell and northeastern Barton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3869 9876 3876 9848 3870 9849 3869 9848
      3862 9848 3858 9875
TIME...MOT...LOC 0134Z 249DEG 21KT 3864 9870 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

DARMOFAL
1 follow-up statement
120 
WWUS53 KICT 250145
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
845 PM CDT Sat Aug 24 2019

KSC009-167-250200-
/O.CON.KICT.TO.W.0025.000000T0000Z-190825T0200Z/
Russell KS-Barton KS-
845 PM CDT Sat Aug 24 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHEASTERN RUSSELL AND NORTHEASTERN BARTON COUNTIES...
    
At 845 PM CDT, a severe thunderstorm capable of producing a tornado 
was located 10 miles northwest of Claflin, moving east-northeast at 
20 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Russell and northeastern Barton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3876 9848 3870 9849 3869 9848 3862 9848
      3858 9873 3870 9873
TIME...MOT...LOC 0145Z 252DEG 19KT 3865 9863 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

DARMOFAL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Aug 24, 6:53 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 24, 6:53 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
653 PM CDT Sat Aug 24 2019

...Updated for Aviation Discussion...

.SHORT TERM...(This evening through Monday night)
Issued at 303 PM CDT Sat Aug 24 2019

Morning low clouds continue to slowly erode with the afternoon
heating. Focus late this afternoon through tonight will be severe
weather chances and flooding threat.

Scattered showers and thunderstorms are expected to develop late
this afternoon or this evening across NW KS, close to the Neb/KS
line, ahead a fairly strong mid level wave currently over the
panhandle of Neb, in the upslope flow regime. The combination of
good forcing, a mid level baroclinic zone, moderate instability and
bulk shear will lead to this scattered cluster of storms becoming
severe as it begins to shift SE towards central KS. Most of the
convective bearing hi-rez model solutions bear this out. There is
one caveat, that further south in the warm sector, west of a KHYS to
KGBD line, a few discrete supercells may develop ahead of the
cluster in NW KS late this afternoon.  Any supercell that develops
may track east towards central KS.  If a supercell can remain
discrete, all facets of severe weather will be possible, given
favorable directional shear profiles with 2 inch hail, damaging
winds and even a tornado or two.

As the evening progresses, expect the south-southeast moving storm
cluster, in central KS, to congeal with any discrete supercells,
into a strongly forced forward propagating complex of storms (MCS).
As it moves south, cold pool will lead to the complex accelerating
south, with the cluster turning into a damaging wind (60-70mph
winds) and flooding threat. Think the complex makes it into south
central KS after 09z.  Have already expanded the flood watch further
to the east to areas along and just east of I-135, given high
precipitable water values.  Forward propagation of the complex will
probably limit the flash flooding/heavy rainfall threat, but do
expect high rainfall rates, which may lead to street flooding and
lowland flooding. Still think some areas could see 1 to 3 inches of
rainfall.

Think showers/storms will be ongoing across most of southern KS into
Sunday morning possibly into Sun afternoon for eastern sections, so
will keep some chance pops in for the lingering showers/storms on
Sun.

Increasing warm advection for late Sun into Mon will push most of
the convective activity further northeast of the area thru early
Mon. Could see some sort of complex of storms move across NE KS and
eastern KS for early Mon. A strong cold front looks to push south
across the area for Mon night through early Tue, so storm chances
will return to much of southern KS for late Monday night. Both the
ECMWF and GFS coming through a little faster with this front than
previous runs, which would lead to storm chances increasing on Mon
afternoon and Mon night.

Ketcham

.LONG TERM...(Tuesday through Saturday)
Issued at 303 PM CDT Sat Aug 24 2019

The middle to end of the week looks dry, with possibly some
lingering storms along the KS/OK border early Tue, as the medium
range models suggests a ridge of high pressure will settle over the
plains. This will lead to a period of dry and seasonal conditions
for the area. Model blends look way over done with pops for Wed, so
with collaboration with neighbors, lowered or removed pops for most
of Wed/Wed night.

Medium range models now suggesting another cold front will push into
the area for late Thu into early Fri.  This looks like another shot
of showers and storms for the area.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 652 PM CDT Sat Aug 24 2019

Expecting thunderstorm chances to increase from the northwest this
evening and overnight, with the highest confidence across central
and south-central Kansas. Strong to severe wind gusts, intense
rainfall and IFR conditions are possible within the strongest
cores. Thunderstorm chances may tend to linger past daybreak
across mainly central and south-central Kansas, within a zone of
persistent 850-700mb warm advection and moisture transport.
Activity should gradually decrease in coverage from the north
Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  81  70  89 /  80  40  10  30
Hutchinson      66  81  69  87 /  80  30   0  20
Newton          65  79  69  87 /  80  40  10  30
ElDorado        66  79  68  89 /  80  50  10  30
Winfield-KWLD   68  80  69  90 /  80  50  10  30
Russell         64  83  69  84 /  80  10  10  20
Great Bend      65  82  69  84 /  80  10   0  10
Salina          66  82  69  86 /  70  20  10  30
McPherson       66  81  69  86 /  80  30   0  30
Coffeyville     70  79  70  89 /  40  80  10  30
Chanute         69  77  69  88 /  50  70  20  40
Iola            69  77  68  88 /  50  60  20  40
Parsons-KPPF    70  77  69  88 /  50  70  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ032-033-047>052-
067>069-082-083-091>093.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ADK
Hazardous weather outlook, Aug 24, 4:09 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 PM CDT Sat Aug 24 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 PM CDT Sat Aug 24 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms are forecast to develop over the high plains
in northwest Kansas this evening and tonight. Flash flooding and
damaging winds are the greatest threats. While isolated strong to
severe storms could develop anywhere across the area this afternoon,
the more likely scenario is for severe thunderstorms to develop in
central Kansas late this afternoon or early evening then move into
south central Kansas late this evening and overnight.

Large hail and a brief tornado are possible with any isolated
storms that occur early this evening along and west of a line from
Russell to Hutchinson to Wichita to Wellington. Once the storms
develop into a line, the threat for hail and tornadoes will
diminish, but the damaging wind threat will increase.

Check the latest flash flood watch for additional information on
the flooding threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Storms will likely be ongoing Sunday morning, with lingering
flooding from the heavy rain on Saturday night and the threat of
strong storms in southeast Kansas during the day.

A better chance of severe storms is expected on Monday as a cold
front moves across the area during the afternoon and early evening.
the greatest threat will be roughly along and east of the Kansas
Turnpike.

Heat indices of 100-105 are forecast Monday afternoon roughly along
and south of Highway 400.

There may be additional chances for storms for Thursday through
Friday. However confidence is low when and where would occur. Check
later outlooks for updated information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for portions of central and south
central Kansas this evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton/Ketcham

In the hours before

Special weather statement, Aug 24, 6:35 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
635 PM CDT Sat Aug 24 2019

KSZ032-250000-
Russell KS-
635 PM CDT Sat Aug 24 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Russell County in central Kansas...

* Until 700 PM CDT.

* At 632 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northeast of Emmeram...
  moving east-northeast at 40 mph.

wind gusts up to 50 mph will be possible with this storm and small
hail.

* Locations impacted include...
  Luray, Paradise and Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Tornado Watch remains in effect until midnight CDT for central
Kansas.

LAT...LON 3913 9904 3913 9850 3896 9904
TIME...MOT...LOC 2334Z 248DEG 34KT 3904 9905

DARMOFAL
Special weather statement, Aug 24, 6:59 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
659 PM CDT Sat Aug 24 2019

KSZ032-250015-
Russell KS-
659 PM CDT Sat Aug 24 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Russell County in central Kansas...

* Until 715 PM CDT.

* At 655 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm just south of Paradise, or 13 miles
  north of Russell...moving east-northeast at 30 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Luray, Paradise and Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Tornado Watch remains in effect until midnight CDT for central
Kansas.

LAT...LON 3913 9904 3913 9853 3896 9904
TIME...MOT...LOC 2358Z 249DEG 23KT 3908 9891

DARMOFAL
Special weather statement, Aug 24, 7:18 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
718 PM CDT Sat Aug 24 2019

KSZ032-250030-
Russell KS-
718 PM CDT Sat Aug 24 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Russell County in central Kansas...

* Until 730 PM CDT.

* At 716 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles southwest of Luray, or 11
  miles north of Russell...moving east at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lucas, Luray, Waldo and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Tornado Watch remains in effect until midnight CDT for central
Kansas.

LAT...LON 3913 9884 3913 9848 3894 9849 3896 9890
TIME...MOT...LOC 0017Z 262DEG 20KT 3905 9880

DARMOFAL
Local storm report, Aug 24, 7:36 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             7 SSW WALDO             39.03N 98.85W
08/24/2019  E0.75 INCH       RUSSELL            KS   LAW ENFORCEMENT

&&

KED
Special weather statement, Aug 24, 8:13 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
813 PM CDT Sat Aug 24 2019

KSZ032-047-250130-
Russell KS-Barton KS-
813 PM CDT Sat Aug 24 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Russell County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 830 PM CDT.

* At 812 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles north of Hoisington...
  moving northeast at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Dorrance, Milberger and Susank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Tornado Watch remains in effect until midnight CDT for central
Kansas.

LAT...LON 3881 9886 3887 9849 3864 9848 3858 9886
      3870 9896
TIME...MOT...LOC 0113Z 242DEG 21KT 3867 9872

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:18 PM CDTSpecial Weather StatementICTRussell12 min
Aug 24, 7:27 PM CDTSevere Thunderstorm WarningICTRussell33 min
Aug 24, 7:54 PM CDTRiver Flood WarningICTRussell4 days
Aug 24, 7:56 PM CDTRiver Flood WarningICTRussell6 hr
Aug 24, 8:13 PM CDTSpecial Weather StatementICTRussell17 min
Aug 24, 8:20 PM CDTSevere Thunderstorm WarningICTBarton, Russell40 min
Aug 24, 8:50 PM CDTSpecial Weather StatementICTLincoln40 min
Aug 24, 8:59 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell46 min
Aug 24, 9:14 PM CDTAreal Flood WarningICTBarton, Ellsworth, Lincoln, Russell12 hr
Aug 24, 9:15 PM CDTTornado WarningICTBarton, Ellsworth45 min
Aug 24, 9:47 PM CDTTornado WarningICTEllsworth43 min
Aug 24, 10:24 PM CDTSevere Thunderstorm WarningICTEllsworth36 min
Aug 24, 11:01 PM CDTSevere Thunderstorm WarningICTEllsworth29 min
Aug 24, 11:11 PM CDTSevere Thunderstorm WarningICTBarton, Lincoln, Russell64 min
Aug 24, 11:58 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Rice62 min
Aug 25, 12:45 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice, Saline60 min
Aug 25, 1:41 AM CDTRiver Flood WarningICTEllsworth20 hr
Aug 25, 1:44 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Kingman, McPherson, Marion, Reno and 2 more76 min
Aug 25, 1:49 AM CDTRiver Flood WarningICTLincoln19 hr
Aug 25, 1:53 AM CDTRiver Flood WarningICTSaline11 hr
Aug 25, 2:45 AM CDTFlash Flood WarningICTBarton5 hr
Aug 25, 2:57 AM CDTSpecial Weather StatementICTButler, Chase, Kingman, Reno, Sedgwick33 min
Aug 25, 3:16 AM CDTAreal Flood WarningICTSedgwick4 hr
Aug 25, 3:29 AM CDTSpecial Weather StatementICTButler, Chase, Greenwood, Kingman, Sedgwick, Sumner31 min
Aug 25, 3:55 AM CDTSpecial Weather StatementICTButler, Cowley, Elk, Greenwood, Sumner35 min
Aug 25, 4:11 AM CDTAreal Flood WarningICTReno3 hr
Aug 25, 4:27 AM CDTSpecial Weather StatementICTChautauqua, Cowley, Elk, Greenwood, Wilson, Woodson33 min
Aug 25, 4:30 AM CDTSpecial Weather StatementICTKingman30 min
Aug 25, 4:36 AM CDTSpecial Weather StatementICTBarton24 min
Aug 25, 5:23 AM CDTSpecial Weather StatementICTHarper37 min
Aug 25, 6:12 AM CDTSpecial Weather StatementICTCowley33 min
Aug 25, 6:46 AM CDTSpecial Weather StatementICTChautauqua29 min
Aug 25, 7:55 AM CDTRiver Flood WarningICTRussell31 hr
Aug 25, 8:29 AM CDTRiver Flood WarningICTSaline62 hr
Aug 25, 8:56 AM CDTRiver Flood WarningICTBarton5 hr
Aug 25, 9:02 AM CDTRiver Flood WarningICTReno, Rice4 days
Aug 25, 9:11 AM CDTAreal Flood WarningICTBarton, Russell48 hr
Aug 25, 9:14 AM CDTSpecial Weather StatementICTHarper46 min
Aug 25, 9:16 AM CDTSpecial Weather StatementICTKingman44 min
Aug 25, 9:22 AM CDTSevere Thunderstorm WarningICTKingman46 min
Aug 25, 9:59 AM CDTSpecial Weather StatementICTHarper, Kingman46 min
Aug 25, 10:03 AM CDTAreal Flood WarningICTRice8 hr
Aug 25, 10:07 AM CDTAreal Flood WarningICTKingman5 hr
Aug 25, 10:18 AM CDTSpecial Weather StatementICTReno42 min
Aug 25, 10:32 AM CDTSpecial Weather StatementICTHarper43 min
Aug 25, 12:04 PM CDTSpecial Weather StatementICTSumner41 min
Aug 25, 2:16 PM CDTRiver Flood WarningICTSumner19 hr

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.